NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Arthritis and Rheumatism
Orencia and Pulmonary Hypertension
I have RA and pulmonary hypertension caused by my RA. I am on Orencia and got a cough. Then I stoped taking it and the cough left. I went back on it and the cough is back again. I know that Orencia can effect COPD but what about pulmonary hypertension? None of my doctors have been able to answer this question. I have asked my cardoiolgist, rheumatologist and my lung specialist. They tell me that there has been no studies on this so they don`t know. I am hoping that you can give me some information on this. Any information about PH caused by RA would be great too. If my RA ever goes into remission while my PH be cured. Will the PH get worse when my RA get worse? I have already asked some of those questions to your PH specialist with no realy answers. Thank you for all your help.
It is not clear to me that your pulmonary arterial hypertension (PAH) is worse when you receive abatacept (Orencia). The presence of a cough does not necessarily mean that your PAH has worsened. A persistent rise in pulmonary artery pressures while on abatacept followed by a decrease in pressures after the abatacept has cleared from your system would be much more suggestive of PAH worsened by abatacept.
The early phase and pivotal trials for abatacept would likely have excluded individuals with PAH from participating in the studies. I have neither definitive nor authoritative answers for your questions about rheumatoid arthritis (RA) and PAH. My suspicion is that the course of your PAH will run independently from that of your RA. Of course, your clinical care and questions should continue to be guided by your current physicians.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University